Alert archive / Ohio / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 6, NWS Wilmington, OH

January 10, 20177 counties in Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Jan 10, 2017, 9:57 PM EST for 7 counties in Ohio. It was in force for 33 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 10, 2017, 9:57 PM EST (02:57 UTC)
Expired
Jan 10, 2017, 10:30 PM EST
In force
33 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clinton County, OH, Fayette County, OH, Greene County, OH, Highland County, OH, Pickaway County, OH, Ross County, OH, Warren County, OH

The radar

The Cincinnati radar (KILN), 11 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 10, 9:57 PM ESTTSTM WND DMG3 E Bowersville, OHSIDING BLOWN OFF HOUSE. CHIMNEY TOP BLOWN OFF. TIME BASED ON RADAR.
Jan 10, 10:11 PM ESTTSTM WND DMG2 Wnw Wilmington, OHLARGE TREE FELL ON WAYNE ROAD BETWEEN NELSON AND MITCHELL. TIME ESTIMATED BASED ON RADAR.
Jan 10, 10:16 PM ESTTSTM WND GST 49Ki23 Washington Ch Apt, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.0 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2017-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2017-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 900 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
90 kt
0-1 km storm-relative helicity
900 m²/s²
0-3 km storm-relative helicity
1016 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

993 
WUUS51 KILN 110257
SVRILN
OHC027-047-057-071-129-141-165-110330-
/O.NEW.KILN.SV.W.0006.170111T0257Z-170111T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington OH
957 PM EST TUE JAN 10 2017

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  Northwestern Ross County in southwestern Ohio...
  Fayette County in central Ohio...
  Eastern Warren County in southwestern Ohio...
  Southwestern Pickaway County in central Ohio...
  Clinton County in southwestern Ohio...
  Southeastern Greene County in west central Ohio...
  Northern Highland County in southwestern Ohio...

* Until 1030 PM EST.

* At 957 PM EST, severe thunderstorms were located along a line
  extending from Wilmington to Morrow, moving east at 75 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Washington Court House, Wilmington, Loveland, Hillsboro,
  Greenfield, Blanchester, Waynesville, Sabina, Jamestown, Mount
  Sterling, Leesburg, New Vienna, Jeffersonville, Morrow,
  Bloomingburg, New Holland, South Lebanon, Staunton, Good Hope and
  Frankfort.

This includes I-71 in Ohio between mile markers 29 and 76.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3936 8318 3923 8346 3928 8426 3929 8428
      3951 8412 3956 8398 3972 8365 3969 8315
TIME...MOT...LOC 0257Z 264DEG 64KT 3952 8381 3938 8411 

HAIL...<.75IN
WIND...60MPH
 
$$

HATZOS
2 follow-up statements
546 
WWUS51 KILN 110314
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
1014 PM EST TUE JAN 10 2017

OHC165-110323-
/O.CAN.KILN.SV.W.0006.000000T0000Z-170111T0330Z/
Warren OH-
1014 PM EST TUE JAN 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WARREN COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the
warned area. Therefore, the warning has been cancelled.

LAT...LON 3936 8318 3923 8346 3927 8401 3941 8399
      3960 8383 3971 8346 3969 8315
TIME...MOT...LOC 0313Z 266DEG 67KT 3954 8344 3940 8374 

$$

OHC027-047-057-071-129-141-110330-
/O.CON.KILN.SV.W.0006.000000T0000Z-170111T0330Z/
Ross OH-Fayette OH-Pickaway OH-Clinton OH-Greene OH-Highland OH-
1014 PM EST TUE JAN 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EST
FOR NORTHWESTERN ROSS...FAYETTE...SOUTHWESTERN PICKAWAY...CLINTON...
SOUTHEASTERN GREENE AND NORTHERN HIGHLAND COUNTIES...

At 1013 PM EST, severe thunderstorms were located along a line
extending from Washington Court House to near Wilmington, moving east
at 75 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Washington Court House, Wilmington, Hillsboro, Greenfield,
Blanchester, Sabina, Mount Sterling, Leesburg, New Vienna,
Jeffersonville, Bloomingburg, New Holland, Staunton, Good Hope,
Frankfort, Clarksville, Martinsville, Midland, Bowersville and
Highland.

This includes I-71 in Ohio between mile markers 47 and 76.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3936 8318 3923 8346 3927 8401 3941 8399
      3960 8383 3971 8346 3969 8315
TIME...MOT...LOC 0313Z 266DEG 67KT 3954 8344 3940 8374 

HAIL...<.75IN
WIND...60MPH
 
$$

HATZOS
609 
WWUS51 KILN 110325
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
1025 PM EST TUE JAN 10 2017

OHC027-047-057-071-129-141-110335-
/O.EXP.KILN.SV.W.0006.000000T0000Z-170111T0330Z/
Ross OH-Fayette OH-Pickaway OH-Clinton OH-Greene OH-Highland OH-
1025 PM EST TUE JAN 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ROSS...FAYETTE...
SOUTHWESTERN PICKAWAY...CLINTON...SOUTHEASTERN GREENE AND NORTHERN
HIGHLAND COUNTIES WILL EXPIRE AT 1030 PM EST...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

Please report previous wind damage or hail to the National Weather
Service by going to our website at weather.gov/iln and submitting
your report via social media.

LAT...LON 3936 8318 3923 8346 3927 8401 3941 8399
      3960 8383 3971 8346 3969 8315
TIME...MOT...LOC 0325Z 264DEG 64KT 3956 8318 3942 8348 

$$

HATZOS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 10, 6:43 PM EST, 3 hours 14 minutes earlier.

Area forecast discussion, Jan 10, 6:43 PM EST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
643 PM EST Tue Jan 10 2017

.SYNOPSIS...
Breezy and wet conditions are expected this evening as a cold
front moves through. Unsettled conditions will continue off and on
through the week as multiple systems move through the region.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
One round of rainfall is currently moving through the forecast
area. There will then be a very brief lull or decrease in
precipitation before additional rainfall moves in with the frontal
boundary. Strong low level winds will continue to mix down this
evening and therefore will continue the wind advisory across the
current location. Wind gusts outside of the advisory across
portions of the Scioto Valley will still be in the 35 to 45 mph
range. Expect both sustained and wind gusts to be near advisory
level in the advisory area.

Precipitation will taper off and winds will begin to subside for
the second half of the night. Cooler air will move in with the
passage of the frontal boundary.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
Another round of rainfall is expected to move from south to north
through the day on Wednesday with decent isentropic lift. There
will be a break in the precipitation later in the day especially
across southeastern portions of the forecast area. Another frontal
boundary will approach Wednesday night into Thursday, however it
will be slow moving and moisture will continue to move into the
region. Due to this precipitation chances will be higher across
northwestern portions of the forecast area until the frontal
boundary pushes through Thursday into Thursday evening. There is
some instability present during the day on Thursday and therefore
have some isolated thunderstorm mention in the forecast.  In
advance of the cold front warm and breezy conditions will be
present.

Cooler air will work into the region Thursday night. Another round
of moisture will push northwards towards the end of the short
term. Model soundings indicate that a mix of precipitation
including sleet and freezing rain will be possible for a time late
Thursday night into Friday morning.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
A frontal boundary extending along a westerly flow aloft will
provide the focus for precipitation development through much of the
long term. As the boundary forms to the southwest on Friday, rain
may occur across the southern half of the FA, changing to snow
Friday night as the boundary begins to shift northward. Road
temperatures should be above freezing which would limit the effects
on travel. Rain chances will stretch over the entire area on
Saturday when the boundary is forecast to be over Ohio. Precip may
end Sunday when the boundary is shown to sag southward in response
to short wave energy that will tilt the upper flow to northwest,
while surface high pressure builds across the Great Lakes. Rain may
then return on Monday and Tuesday, though the latest ECMWF guidance
points to a drier solution as opposed to model blends that show
persistent precip.

Near normal mid winter highs mainly in the mid and upper 30s are
indicated for Friday and Saturday when an easterly low level flow
will carry cool air. Much warmer than normal temperatures return by
Monday and Tuesday when highs may reach the 50s most locations.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
Deep low pressure will pivot northeast into southeast Canada
allowing a cold front to sweep east though Ohio tonight. Strong
pressure gradient across the area will keep gusty southerly winds
over the terminals this evening until the front passes. Low level
speed shear will continue to be an issue through the evening.

Ceilings will lower to MVFR with a line of showers pushing
across the TAF sites ahead of the cold front.

After the cold front moves through, the chance of precipitation
will end quickly. Clouds are expected to diminish within a couple
of hours after fropa. Winds will diminish through the overnight
and then back to the south toward 12Z.

The front will stall out to our south and then start to lift back
north across the region Wednesday afternoon. This will allow
showers and MVFR CIGS to overspread all TAF sites late in the
forecast period.

OUTLOOK...MVFR/IFR ceilings and MVFR visibilities Wednesday night.
MVFR ceilings and visibilities are possible at times from Thursday
through Sunday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Wind Advisory until 10 PM EST this evening for OHZ026-034-035-
     042>046-051>055-060>063-070>072-077>080.
KY...Wind Advisory until 10 PM EST this evening for KYZ089>099.
IN...Wind Advisory until 10 PM EST this evening for INZ050-058-059-
     066-073>075-080.

&&

SYNOPSIS...Novak
NEAR TERM...Novak
SHORT TERM...Novak
LONG TERM...Coniglio
AVIATION...AR
Hazardous weather outlook, Jan 10, 9:54 PM EST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
954 PM EST TUE JAN 10 2017

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-120300-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
954 PM EST TUE JAN 10 2017

...WIND ADVISORY IN EFFECT UNTIL 1 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

SCATTERED THUNDERSTORMS WILL BE OBSERVED WITH WIND GUSTS TO 65
MPH POSSIBLE IN SOME STORMS THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jan 10, 9:24 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
924 PM EST TUE JAN 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     TSTM WND GST     KDAY DAYTON COX APT     39.90N 84.22W
01/10/2017  M55 MPH          MONTGOMERY         OH   ASOS

&&

JGIBSON
Special weather statement, Jan 10, 9:33 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Wilmington OH
933 PM EST TUE JAN 10 2017

INZ074-075-KYZ091>093-OHZ077-078-110300-
Ohio IN-Dearborn IN-Campbell KY-Boone KY-Kenton KY-Hamilton OH-
Clermont OH-
933 PM EST TUE JAN 10 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT Ohio...southeastern
Dearborn...Kenton...Campbell...Boone...Clermont and Hamilton Counties
Until 1000 PM EST...

At 933 PM EST, radar indicated strong thunderstorms along a line
extending from Blue Ash to near Dillsboro, moving east at 65 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...

Locations impacted include...
Cincinnati, Covington, Florence, Independence, Norwood, Forest Park,
Erlanger, Fort Thomas, Newport, Sharonville, Blue Ash, Loveland,
Springdale, Reading, Montgomery, North College Hill, Madeira,
Edgewood, Alexandria and Elsmere.

This includes the following Interstates...
 I-71 in Kentucky between mile markers 76 and 77.
 I-71 in Ohio between mile markers 0 and 17.
 I-74 in Ohio between mile markers 7 and 19.
 I-75 in Kentucky between mile markers 172 and 191.
 I-75 in Ohio between mile markers 0 and 15.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3929 8463 3925 8399 3897 8404 3883 8440
      3890 8483 3891 8511
TIME...MOT...LOC 0233Z 267DEG 56KT 3924 8438 3894 8507

HATZOS
Local storm report, Jan 10, 9:42 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
942 PM EST TUE JAN 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     TSTM WND GST     KRID RICHMOND APT       39.76N 84.84W
01/10/2017  M48.00 MPH       WAYNE              IN   AWOS

&&

HATZOS
Local storm report, Jan 10, 9:50 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
950 PM EST TUE JAN 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND GST     NEW CARLISLE            39.94N 84.03W
01/10/2017  M47.00 MPH       CLARK              OH   AMATEUR RADIO

&&

HATZOS
Local storm report, Jan 10, 9:53 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
953 PM EST TUE JAN 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     TSTM WND GST     KMGY WRIGHT BROS APT    39.59N 84.22W
01/10/2017  M44 MPH          MONTGOMERY         OH   ASOS

&&

JGIBSON
Local storm report, Jan 10, 9:54 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
954 PM EST TUE JAN 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     TSTM WND GST     KSGH SPRINGFIELD APT    39.84N 83.84W
01/10/2017  M52 MPH          CLARK              OH   AWOS

&&

JGIBSON

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 7:56 PM ESTSpecial Weather StatementILNAuglaize, Butler, Champaign, Clark, Darke, Greene and 9 more34 min
Jan 10, 8:06 PM ESTSevere Thunderstorm WarningILNButler, Darke, Miami, Montgomery, Preble39 min
Jan 10, 8:44 PM ESTSevere Thunderstorm WarningILNButler, Hamilton, Montgomery, Preble46 min
Jan 10, 9:00 PM ESTSevere Thunderstorm WarningILNChampaign, Clark, Fayette, Greene, Madison, Miami and 3 more45 min
Jan 10, 9:05 PM ESTSpecial Weather StatementILNHardin, Logan, Union40 min
Jan 10, 9:18 PM ESTSevere Thunderstorm WarningILNButler, Clinton, Greene, Hamilton, Montgomery, Warren42 min
Jan 10, 9:33 PM ESTSpecial Weather StatementILNClermont, Hamilton27 min
Jan 10, 9:39 PM ESTSevere Thunderstorm WarningILNChampaign, Clark, Delaware, Franklin, Greene, Madison and 2 more36 min
Jan 10, 10:08 PM ESTSpecial Weather StatementILNFairfield, Licking, Pickaway52 min
Jan 10, 10:25 PM ESTSpecial Weather StatementILNHighland, Pickaway, Ross50 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.